Missouri, 2005Damaging Winds in Missouri, May 12, 2005
May 12, 2005 · NWS EAX · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 12, 1:37 PM CST, 7 hours 17 minutes earlier.
Area forecast discussion, May 12, 1:37 PM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
237 PM CDT THU MAY 12 2005
...DISCUSSION...
WATCHING STORMS DEVELOP ACROSS EASTERN KANSAS THIS AFTERNOON ALONG A
SURFACE BOUNDARY STRETCHING FROM NORTHEAST KANSAS INTO SOUTH
CENTRAL KANSAS. LOOKING FOR THOSE STORMS TO CONTINUE TO DEVELOP AND
MOVE NORTHEAST ACROSS EASTERN KANSAS INTO WESTERN MISSOURI. A NEARLY
STATIONARY/WARM FRONT STRETCHES FROM NORTHEAST KANSAS ACROSS CENTRAL
MISSOURI INTO CENTRAL ILLINOIS. INSTABILITY INDICIES INDICATE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...GENERALLY
ALONG AND NORTH OF THE BOUNDARIES. HOWEVER SURFACE BOUNDARIES IN THE
AREA SUGGEST LOCALLY ENHANCED HELICITY AND POSSIBLY TORNADOES.
ALSO LOOKING AT ANOTHER BATCH OF STORMS DEVELOPING OVER THE TEXAS
AND OKLAHOMA PANHANDLES. ALL THIS ACTIVITY MAY MERGE INTO A FAIRLY
LARGE MCS THAT WILL TRACK ACROSS THE REGION...BRINGING HEAVY RAIN TO
MUCH OF THE AREA. WILL CONTINUE TO THE FLASH FLOOD WATCH ACROSS
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...WHERE SEVERAL
INCHES OF RAIN HAS ALREADY FALLEN OVER THE LAST 24 HOURS. SOUTH OF
THE NEARLY STATIONARY/WARM FRONT ACROSS CENTRAL MISSOURI...DEW
POINTS HAVE MIXED OUT...SO THAT AREA MAY HAVE TO WAIT UNTIL
OVERNIGHT BEFORE GETTING ANY PRECIP.
EXPECTING THE WIDESPREAD RAIN TO CONTINUE FRIDAY MORNING...BEFORE A
COLD FRONT IN THE LOW TO MID LEVELS PUSHES EAST ACROSS THE
AREA...PUSHING THE PRECIP CHANCES WITH IT. WILL BUMP UP POPS ACROSS
MOST OF THE FORECAST AREA FRIDAY. STILL THINKING THE RAIN WILL END
FAIRLY QUICKLY BEHIND THE SHORTWAVE.
COLD AIR MOVES IN BEHIND THE COLD FRONT...KNOCKING TEMPS DOWN TO
BELOW NORMAL FOR THE WEEKEND..MAINLY IN THE 60S. THE WARM
TEMPERATURES WILL RETURN NEXT WEEK...AS UPPER LEVEL RIDGING MOVES
BACK OVER THE REGION.
NRR
.PREV DISCUSSION...
430 AM THU...
HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE THE PRIMARY CONCERNS
TODAY INTO FRIDAY. RATHER COMPLEX SET UP DUE TO OLD BOUNDARY LEFT
OVER FROM YESTERDAYS STORMS...ANY NEW OUT FLOW BOUNDARIES GENERATED
FROM TODAYS ACTIVITY AND APPROACHING COLD FRONT. OUTFLOW BOUNDARY
LIES FROM SOUTHERN IL THROUGH CENTRAL MO TO A LOW OVER SOUTH CENTRAL
NE. THIS BOUNDARY IS EXPECTED TO LIFT NORTH THIS AFTERNOON BUT HAVE
CONCERNS COOLER/DRIER AIR ARRIVING FROM IL WILL BE TOO DEEP TO ERODE
OVER NORTHEAST MO.
NAM/GFS/UKMET/CANADIAN VERY SIMILAR IN DEVELOPING CONVECTION TODAY
ACROSS EASTERN KS INTO WESTERN MO AS LOW LEVEL JET VEERS IN RESPONSE
TO UPPER SYSTEM LIFTING NORTHEAST INTO THE NORTHERN HIGH PLAINS.
ISENTROPIC LIFT ALONG ENHANCED THETAE AXIS WILL HELP FOCUS STORMS
ACROSS EASTERN KS AND NORTHWEST MO. THE MODELS ALL APPEAR TO LATCH
ONTO A WEAK VORTICITY MAX OR VORTICITY LOBE HEADING NORTHEAST OUT OF
TX...SIMILAR TO WHAT OCCURRED YESTERDAY BUT NOWHERE AS STRONG. WATER
VAPOR IMAGERY HINTS AT A FEATURE BUT DIFFICULT TO TRACK. RADAR LOOPS
SHOW A COUPLE BANDS OF ELEVATED CONVECTION MOVING ACROSS NORTHEAST
KS AND NORTHWEST MO WITH A MORE ORGANIZED BAND OF STORMS WITH THE
COLD FRONT OVER NORTH CENTRAL KS. COLD FRONT IS AHEAD OF SCHEDULE
BUT ALL MODELS BASICALLY STOP ITS EASTWARD PUSH VERY SOON AS THE
UPPER LOW LIFTS NORTHEAST. AIRMASS PROGGED TO BE UNCAPPED THIS
AFTERNOON SO THE ELEVATED CONVECTION IS EXPECTED TO BECOME ROOTED
WITH THE SURFACE BOUNDARIES. MAIN SEVERE THREAT SHOULD BE FROM HAIL
AND WIND AS SOUNDINGS INDICATE LINEAR STRUCTURE...ALTHOUGH CANNOT
RULE OUT AN ISOLATED TORNADO OR TWO ALONG/NORTH OF QUASISTATIONARY
BOUNDARY.
AIRMASS HAS TEMPORARILY STABILIZED DUE TO PRONOUNCED EASTERLY FLOW
IN THE BOUNDARY LAYER. EXTENSIVE AREA OF STRATUS ATTESTS TO THE
STABLE ENVIRONMENT. THESE LOW CLOUDS COULD LEAD TO A MAJOR BUST
TEMPERATURE WISE...ESPECIALLY OVER NORTHEAST MO WHERE CLOUDS WILL BE
LAST TO CLEAR OUT. HAVE STARTED TO PARE BACK HIGHS ACROSS NORTHERN
MO. RIGHT REAR QUAD/ENTRANCE REGION OF UPPER LEVEL JET IS FORECAST
TO PASS ACROSS THE CENTRAL PLAINS TONIGHT. DEEPENING SURFACE LOW
OVER THE TX PANHANDLE AND STRENGTHENING 850MB JET IN RESPONSE TO
LIFT GENERATED FROM UPPER THE UPPER LEVEL SPEED MAX SHOULD RESULT IN
MORE WIDESPREAD AND HEAVY STORMS. RIGHT REAR QUAD IS FORECAST TO
LINGER ACROSS MO THROUGH TOMORROW SO WILL NEED TO MAINTAIN HIGH
POPS. TEMPERATURES WILL BE A CRAP SHOOT BOTH DAYS DUE TO THE RAIN
AND CLOUDS.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR
MOZ001-MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-
MOZ013-MOZ014-MOZ020-MOZ021-MOZ022-MOZ028-MOZ029-
MOZ030-MOZ037-MOZ038.
KS...FLASH FLOOD WATCH UNTIL 7 AM FRIDAY FOR KSZ025-KSZ102-KSZ103-
KSZ104-KSZ105.Hazardous weather outlook, May 12, 12:02 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT THU MAY 12 2005
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
102 PM CDT THU MAY 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A NEARLY STATIONARY FRONT WHICH EXTENDS FROM NORTHEAST KANSAS ACROSS
CENTRAL MISSOURI INTO CENTRAL ILLINOIS...WILL REMAIN IN THE VICINITY
THROUGH THE EVENING. MEANWHILE ANOTHER SURFACE BOUNDARY STRETCHES
FROM NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE BOUNDARIES
THIS AFTERNOON AND EVENING AND MOVE ACROSS MUCH OF EASTERN KANSAS
AND NORTHERN MISSOURI. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
LATE TONIGHT. ALTHOUGH WIND FIELDS AND INSTABILITY FAVOR STORMS WHICH
PRODUCE LARGE HAIL AND DAMAGING WINDS...THERE IS A CHANCE FOR A FEW
TORNADOES TO FORM THIS AFTERNOON AND EVENING...ALONG AND JUST NORTH
OF THE FRONTAL BOUNDARY. IN ADDITION...VERY HEAVY RAINFALL IS
POSSIBLE OVER NORTHWEST AND WEST CENTRAL MISSOURI AND EAST CENTRAL
KANSAS WITH UP TO TWO INCHES OF RAIN POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE LIKELY TO CONTINUE THROUGH FRIDAY EVENING. A FEW OF
THESE STORMS COULD BE SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE COLD FRONT WILL
EXIT THE REGION FRIDAY EVENING AND WITH IT THE THREAT OF SEVERE
WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE LIKELY TO BE NEEDED LATER TODAY AND TONIGHT...AND TO A
LESSER DEGREE ON FRIDAY.
NRR
In the hours before
Local storm report, May 12, 7:22 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 S PRINCETON 40.35N 93.59W
05/12/2005 1.00 INCH MERCER MO TRAINED SPOTTER
WIND GUST TO 53 MPH.
&&
STOFLETLocal storm report, May 12, 7:25 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG KANSAS CITY KS 39.12N 94.73W
05/12/2005 WYANDOTTE KS EMERGENCY MNGR
ROOFS TORN OFF OF 2 HOMES, WIND DAMAGE TO CHURCH.
&&
STOFLETSpecial weather statement, May 12, 7:35 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
835 PM CDT THU MAY 12 2005
MOZ003-005-014-022-030-130235-
CALDWELL MO-DAVIESS MO-HARRISON MO-RAY MO-WORTH MO-
835 PM CDT THU MAY 12 2005
SEVERE THUNDERSTORM WATCH NUMBER 262 HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...
IN MISSOURI:
CALDWELL...DAVIESS...HARRISON...RAY AND WORTH.
THE SEVERE THUNDERSTORM WATCH NO LONGER INCLUDES THE CITY OF BETHANY.
KSZ103>105-MOZ021-028-029-037-130233-
CLAY MO-CLINTON MO-JACKSON MO-JOHNSON KS-LEAVENWORTH KS-PLATTE MO-
WYANDOTTE KS-
835 PM CDT THU MAY 12 2005
TORNADO WATCH NUMBER 259 HAS BEEN CANCELLED AS OF 835 PM CDT THURSDAY
EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...
IN MISSOURI:
CLAY...CLINTON...JACKSON AND PLATTE.
IN KANSAS:
JOHNSON...LEAVENWORTH AND WYANDOTTE.
THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.
MOZ006>008-015>017-023>025-031>033-038>040-044>046-130600-
ADAIR MO-CARROLL MO-CHARITON MO-COOPER MO-GRUNDY MO-HOWARD MO-
JOHNSON MO-LAFAYETTE MO-LINN MO-LIVINGSTON MO-MACON MO-MERCER MO-
PETTIS MO-PUTNAM MO-RANDOLPH MO-SALINE MO-SCHUYLER MO-SULLIVAN MO-
835 PM CDT THU MAY 12 2005
SEVERE THUNDERSTORM WATCH NUMBER 262 REMAINS IN EFFECT UNTIL 100 AM
CDT FRIDAY MORNING...FOR THE FOLLOWING COUNTIES...
IN MISSOURI:
ADAIR...CARROLL...CHARITON...COOPER...GRUNDY...HOWARD...JOHNSON...
LAFAYETTE...LINN...LIVINGSTON...MACON...MERCER...PETTIS...PUTNAM...
RANDOLPH...SALINE...SCHUYLER AND SULLIVAN.
SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE...
CHILLICOTHE...KIRKSVILLE...MARSHALL...MOBERLY...SEDALIA...TRENTON AND
WARRENSBURG.
CUTTER
Special weather statement, May 12, 7:42 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT THU MAY 12 2005
MOZ006>008-015>017-023>025-130245-
ADAIR-GRUNDY-LINN-LIVINGSTON-MACON-MERCER-PUTNAM-SCHUYLER-SULLIVAN-
842 PM CDT THU MAY 12 2005
...SIGNIFICANT WEATHER ALERT FOR ADAIR...EASTERN GRUNDY...EASTERN
MERCER...LINN...MACON...NORTHEASTERN LIVINGSTON...PUTNAM...SCHUYLER
AND SULLIVAN COUNTIES...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POWERSVILLE TO
MEADVILLE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
SEYMOUR TO 16 MILES EAST OF CHILLICOTHE...MOVING EAST AT 30 MPH.
THESE STORMS WILL BE...
NEAR PURDIN BY 850 PM CDT.
NEAR MILAN BY 855 PM CDT.
NEAR SHELBY BY 900 PM CDT.
NEAR UNIONVILLE BY 905 PM CDT.
NEAR BUCKLIN BY 910 PM CDT.
NEAR WINIGAN BY 915 PM CDT.
SMALL HAIL...WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FOR AREAS ALONG
AND EAST OF A LINNEUS TO LUCERNE THROUGH 10 PM...INCLUDING AREAS
AROUND UNIONVILLE...LANCASTER...KIRKSVILLE AND MACON.
SEAMAN
Local storm report, May 12, 7:46 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG LANSING 39.25N 94.89W
05/12/2005 LEAVENWORTH KS EMERGENCY MNGR
8 INCH TREE BLOWN DOWN ALONG WITH NUMEROUS SMALLER TREE
LIMBS
&&
FOLTZLocal storm report, May 12, 8:07 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
907 PM CDT THU MAY 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG NORTH KANSAS CITY 39.14N 94.56W
05/12/2005 CLAY MO FIRE DEPT/RESCUE
TREES DOWN.
&&
STOFLETThunderstorm Wind, Randolph
- When
- May 12, 8:54 PM CST
- Where
- Randolph County, Moberly
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- STORM CHASER
- Coordinates
- 39.417, -92.433
Several large trees were knocked down by thunderstorm winds with one large tree falling on a residential roof and nearby parked van. Also a backup communication tower for an ambulance company toppled over.
Thunderstorm Wind, Randolph
- When
- May 12, 9:00 PM CST
- Where
- Randolph County, 1 mi N of Moberly
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.433, -92.433
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Texas, May 12, 2005$675,000 · F3 · 8 events
- Tornado and Hail in Texas, May 12, 2005$97,000 · F0 · 46 events
- Flood in Nebraska, May 12 to 15, 2005$200,000 · 1 event
- High Wind in Iowa, May 12, 2005$100,000 · 62 kt wind · 10 events
- Flash Flood and Hail in Texas, May 12 to 13, 20054.25 in hail · 53 events
- Flash Flooding and Hail in Kansas, May 12 to 13, 2005$30,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005$29,000 · 2 in hail · 21 events
- Flash Flood and Damaging Winds in Kansas, May 12 to 13, 2005$26,000 · 61 kt wind · 3 events
- Flood and Hail in Kansas, May 12 to 13, 20051 in hail · 19 events
- Hail and Damaging Winds in Kansas, May 12, 20051.75 in hail · 15 events
- Heavy Snow in Montana, May 12, 200511 events
- Flash Flood in Nebraska, May 12, 20051 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454022, 5454023.